Hail, Franklin
- When
- June 3, 5:33 AM EST
- Where
- Franklin County, 1.29 mi WSW of Frankfort
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -84.870
Estimated hail size by Emergency Manager.
A severe thunderstorm produced damaging winds and hail in Franklin and Fayette counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A severe thunderstorm produced damaging winds and hail in Franklin and Fayette counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 3, 1:30 AM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 AM EDT TUE JUN 3 2008 .SHORT RANGE(TODAY AND TONIGHT)... PRIMARY CONCERN WILL BE THE AREAL COVERAGE OF THUNDERSTORMS EXPECTED TO MOVE ACROSS OUR NORTHERN CWA DURING THE EARLY MORNING HOURS. ENERGETIC UPPER FLOW ACROSS THE CONUS CURRENTLY FEATURES A TROUGH ACROSS THE ROCKIES...A FLAT RIDGE ACROSS THE SOUTHERN PLAINS AND TROUGHING ACROSS NORTHERN NEW ENGLAND. UPPER ENERGY ACROSS THE SOUTHERN ROCKIES WILL EJECT NORTHEASTWARD TOWARDS THE LOWER GREAT LAKES TODAY. LOW PRESSURE NOW OVER KANSAS WILL SCOOT EAST NORTHEAST ALONG A WARM FRONT THAT WILL WILL MOVE NORTH TOWARDS NORTHERN ILLINOIS LATE TODAY. CURRENTLY THE SURFACE WARM FRONT LIES ROUGHLY FROM ST LOUIS SOUTHEASTWARD INTO CENTRAL TENNESSEE...WITH AN ELEVATED BAROCLINIC ZONE TO THE NORTHEAST OF THIS SURFACE FRONT. BY LATE TODAY...THIS FRONT WILL LIFT NORTH OF KENTUCKY AND BRING IN INFLUX OF VERY WARM HUMID AIR FOR THE NEXT SEVERAL DAYS. THE GFS IS MOST ACCURATE WITH ITS DEPICTION OF THE ONGOING DEVELOPMENT OF AN MCS ACROSS CENTRAL ILLINOIS. THIS CONVECTION WILL CONTINUE THROUGH THE EARLY MORNING HOURS AND MOVE EAST SOUTHEAST ALONG THE 850-300 MB THICKNESS LINES. THE GFS TRACK OF PRECIPITATION MAY BE A BIT NORTHEAST OF REALITY...AND WILL TAKE A BLEND OF THE GFS AND THE HPCQPF FROM 06Z. ELEVATED THUNDERSTORMS SHOULD ENTER SOUTHWEST INDIANA BY 3 AM AND MOVE NORTHEAST OF A LINE ROUGHLY FROM DUBOIS THROUGH JEFFERSON COUNTY KENTUCKY...THROUGH PERHAPS THE LEXINGTON AREA. EXPECT A SHARP PRECIP GRADIENT ALONG THE SOUTHWEST EDGE OF THESE THUNDERSTORMS. LITTLE OR NO RAIN IS EXPECTED THIS MORNING ACROSS CENTRAL AND SOUTHERN KENTUCKY...WHILE WIDESPREAD THUNDER IS EXPECTED ACROSS OUR NORTHERN STRIP OF COUNTIES. FORECAST SOUNDINGS DO SHOW A STRENGTHENING 850MB SOUTHWESTERN JET DEVELOPING TOWARDS 12Z. TRAINING CELLS ALONG THIS EXPECTED MCS HINT AT PERHAPS SOME HEAVY RAINFALL ALONG THE MAIN AXIS OF THESE WEST TO EAST ORIENTATED STORMS. FEEL THE RISK FOR SEVERE STORMS IS LOW DUE TO SOMEWHAT MARGINAL ELEVATED INSTABILITY...ALTHOUGH SOME OF THE STRONGER CELLS MAY CONTAIN SMALL HAIL. BY MID TO LATE MORNING...STORMS SHOULD BE EXITING THE NORTHERN BLUEGRASS AREA. THIS AFTERNOON SHOULD BE MOSTLY DRY AS CONVECTIVE CHANCES MOVE FARTHER NORTH ALONG RETREATING WARM FRONT. WILL HOWEVER...KEEP CHANCE POPS ACROSS OUR NORTHERN COUNTIES THIS AFTERNOON AND EVENING. TEMPERATURES WILL WARM INTO THE UPPER 80S ACROSS OUR SOUTH...WITH SOUTHWEST WINDS INCREASING TO 10 TO 15 MPH. IN THE EXTENDED (WEDNESDAY THROUGH MONDAY)... LITTLE CHANGE TO THE EXTENDED THIS MORNING...WITH VERY WARM WEATHER AND OCCASIONAL CHANCES FOR THUNDERSTORMS STILL THE TREND FOR THE 2-7 DAY PERIOD. FIRST SHOT FOR THUNDERSTORMS CONTINUES TO BE WEDNESDAY MORNING ESPECIALLY IN THE NORTHERN ZONES...IF LINGERING MOISTURE ASSOCIATED WITH THE NORTHERN MOVING COLD FRONT HANGS ON ACROSS THE AREA. THIS PRECIPITATION MOVES OFF QUICKLY TO THE NORTH BY MIDDAY FOR A WEDNESDAY AFTERNOON THROUGH EARLY FRIDAY PERIOD OF DRY WEATHER UNDER A BUILDING RIDGE OF HIGH PRESSURE FROM THE SOUTHEAST. THIS STRETCH ALSO APPEARS TO BE THE WARMEST IN THE EXTENDED AT THIS TIME...WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON...WITH HIGHS IN THE 90S AND LOW TEMPERATURES IN THE LOWER TO MI 70S. SOME SLIGHT RELIEF FROM TEMPERATURES MAY COME FROM A STORM SYSTEM THAT WILL BRING OUR NEXT CHANCE FOR THUNDERSTORMS LATE FRIDAY THROUGH SATURDAY NIGHT...BUT VERY WARM WEATHER SHOULD BE AROUND THROUGH THE END OF THE EXTENDED. TIMING ONSET OF ANY THUNDERSTORMS WITH THIS SYSTEM STILL SOMEWHAT IN DOUBT...AND IS LIKELY TO BE LATER IF ANYTHING AS THE RIDGE TO THE SOUTHEAST WILL BE SLOW TO BREAK DOWN. SLOWER PROGRESSION OF THE SYSTEM AS A WHOLE COULD LINGER SHOWERS INTO SUNDAY AS WELL...BUT WILL LOOK TO FURTHER MODEL RUNS FOR CONSISTENCY BEFORE MAKING ANY ADDITIONS OF POP CHANCES IN THE SUNDAY AND BEYOND TIME FRAME. && .AVIATION (06Z TAFS)... CLUSTER OF THUNDERSTORMS NOW EAST OF ST LOUIS WILL MOVE EAST SOUTHEAST ACROSS SOUTHERN INDIANA FROM 8 THROUGH 13Z. BASED ON EXTRAPOLATED TRACK OF THESE STORMS...THEY WILL REACH SDF AROUND 10-12Z....AND AT LEX AROUND 11-13Z...SHOULD THEY HOLD TOGETHER. THESE STORMS WILL LIKELY MISS BWG. WILL PLACE TEMPO TSRA IN TAFS. OTHERWISE...MID LEVEL CLOUDS WILL INCREASE AFTER 09Z. CEILINGS AND VISIBILITIES WILL STAY VFR OUTSIDE OF ANY STORMS THAT DEVELOP. POTENTIAL STORMS WILL CONTINUE THROUGH 14 TO 16Z...THEN DIMINISH BY AFTERNOON. SURFACE WINDS WILL STAY RELATIVELY LIGHT THIS MORNING...BUT WILL INCREASE TO 10 TO 15 MPH THIS AFTERNOON. MVFR CIGS ARE POSSIBLE FOR A COUPLE OF HOURS AFTER ANY THUNDERSTORMS PASS...BUT SKIES SHOULD BECOME PARTLY CLOUDY BY AFTERNOON. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && UPDATE.......JSD SHORT TERM...JSD LONG TERM....JM AVIATION.....JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 354 AM EDT TUE JUN 3 2008 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-040800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 354 AM EDT TUE JUN 3 2008 /254 AM CDT TUE JUN 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. OCCASIONAL THUNDERSTORMS ARE LIKELY ACROSS NORTHERN KENTUCKY AND SOUTHERN INDIANA THIS MORNING. ONLY MARGINAL INSTABILITY IS AVAILABLE AND NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN INDIANA OR NORTH CENTRAL KENTUCKY LATE THIS AFTERNOON AND EVENING. STORMS THAT DEVELOP THIS AFTERNOON MAY BECOME STRONG WITH BRIEF VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY EVENING. IN ADDITION TO DANGEROUS LIGHTNING...ANY THUNDERSTORMS THAT OCCUR WILL CONTAIN BRIEF HEAVY RAINFALL AND GUSTY WINDS. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED WEDNESDAY MORNING...OR FRIDAY AFTERNOON THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 429 AM EDT TUE JUN 3 2008 INZ092-KYZ029>031-030930- CLARK IN-BULLITT KY-JEFFERSON KY-OLDHAM KY- INCLUDING THE CITIES OF...JEFFERSONVILLE...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE 429 AM EDT TUE JUN 3 2008 ...LINE OF THUNDERSTORMS WITH BRIEF HEAVY RAINFALL... A LINE OF THUNDERSTORMS WILL BRING FREQUENT DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL THROUGH 530 AM EDT. SOME LOCATIONS MAY SEE UP TO ONE-HALF AN INCH OF PRECIPITATION FROM THIS LINE OF THUNDERSTORMS. PEA SIZED HAIL MAY ALSO OCCUR WITH THIS LINE OF THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE MORNING HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 508 AM EDT TUE JUN 3 2008 KYZ046-047-055-031000- BOYLE-MERCER-WASHINGTON- 508 AM EDT TUE JUN 3 2008 ...STRONG THUNDERSTORM WITH SMALL HAIL WILL MOVE ACROSS WASHINGTON AND INTO BOYLE AND MERCER COUNTIES... AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRINGFIELD...OR 45 MILES SOUTHWEST OF LEXINGTON...AND MOVING EAST AT 26 MPH. FREQUENT DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THIS STORM. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 520 AM EDT TUE JUN 3 2008 KYZ034-030945- SHELBY- 520 AM EDT TUE JUN 3 2008 ...STRONG STORM WITH SMALL HAIL WILL MOVE ACROSS SHELBY COUNTY... AT 518 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHELBYVILLE...OR 24 MILES EAST OF LOUISVILLE...AND MOVING SOUTHEAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR SHELBYVILLE BY 525 AM EDT. NEAR SOUTHVILLE BY 535 AM EDT. NEAR PEYTONA BY 545 AM EDT. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 535 AM EDT TUE JUN 3 2008 KYZ030-031045- JEFFERSON KY- INCLUDING THE CITY OF...LOUISVILLE 535 AM EDT TUE JUN 3 2008 ...THUNDERSTORM TO MOVE THROUGH THE LOUISVILLE AREA... A THUNDERSTORM WILL MOVE THROUGH THE LOUISVILLE AREA OVER THE NEXT HOUR OR SO. THIS THUNDERSTORM WILL CONTAIN DANGEROUS LIGHTNING AND PERIODS OF HEAVY RAINFALL. IN ADDITION...SMALL PEA SIZED HAIL MAY OCCUR AT TIMES WITH THIS STORM AS IT PASSES THROUGH THE COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 556 AM EDT TUE JUN 3 2008 KYZ034-035-031045- FRANKLIN-SHELBY- 556 AM EDT TUE JUN 3 2008 ...STRONG STORM WILL MOVE OUT OF EASTERN SHELBY TOWARDS FRANKLIN COUNTY... AT 552 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF SHELBYVILLE...OR 30 MILES SOUTH OF CARROLLTON...AND MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR BAGDAD BY 605 AM EDT. NEAR CAPITAL CITY AIRPORT BY 630 AM EDT. NEAR FRANKFORT BY 635 AM EDT. NEAR FORKS OF ELKHORN BY 640 AM EDT. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 625 AM EDT TUE JUN 3 2008 KYZ056-057-031115- GARRARD-MADISON- 625 AM EDT TUE JUN 3 2008 ...STRONG THUNDERSTORMS EXPECTED TO MOVE EAST ACROSS GARRARD AND MADISON COUNTIES. ... AT 621 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NICHOLASVILLE TO DANVILLE...MOVING EAST AT 37 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR LANCASTER BY 630 AM EDT. NEAR RICHMOND BY 645 AM EDT. JSD
The Louisville radar (KLVX), 97 km away, was scanning. The volume nearest the first event began at 10:33 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Estimated hail size by Emergency Manager.
Power lines reported down near Lees Town and West Hampton.
Power lines and trees down in many parts of Lexington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103189, 103190, 103192.